Georgia, 2013

Damaging Winds in Georgia, April 14, 2013

April 14, 2013 · NWS CHS · 3 events in 1 county or zone

A low pressure system tracked up from the Gulf of Mexico triggering a few thunderstorms in southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A low pressure system tracked up from the Gulf of Mexico triggering a few thunderstorms in southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 14, 8:23 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 14, 8:23 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
923 PM EDT SUN APR 14 2013

.SYNOPSIS...
LOW PRESSURE SYSTEM WILL TRACK FROM THE NORTHERN GULF OF MEXICO
TO THE SOUTHEAST COAST TONIGHT INTO EARLY MONDAY...THEN WILL PULL
AWAY FROM THE REGION AND WEAKEN MONDAY AS HIGH PRESSURE CONTINUES
TO RIDGE INTO THE FORECAST AREA. HIGH PRESSURE WILL GRADUALLY
STRENGTHEN OVER THE WESTERN ATLANTIC TUESDAY THROUGH FRIDAY BEFORE
A COLD FRONT MOVES IN FRIDAY NIGHT. HIGH PRESSURE WILL BUILD INTO
THE REGION NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MADE MINOR TIMING ADJUSTMENTS PER GOING RADAR TRENDS. WATCHING A
SEVERE LINE SEGMENT MOVING NE OUT OF FAR SOUTHERN GA. THIS FEATURE
IS LIKELY BEING SUPPORTED BY INTENSE FORCING ASSOCIATED WITH THE
LEADING EDGE OF A MESOHIGH THAT FORMED IN THE WAKE OF AN EARLIER
SQUALL LINE. SVR TSTM WRNG MAY BE NEED FOR LONG-MCINTOSH COUNTIES
WITHIN THE HOUR. SPECIAL MARINE WRNGS MAY ALSO BE NEEDED.

FARTHER WEST...HIGH WINDS ASSOC WITH A WAKE LOW ARE MOVING RAPIDLY
E ACROSS CNTRL GA. THESE WNDS HAVE CAUSED DAMAGED IN A FEW LOCALES
PER REPORTS FROM WFO ATLANTA. WINDS AT DUBIN AND EASTMAN SUGGEST
SPEEDS MAY BE DIMINISHING AT BIT AS THE LOW FILLS. WILL HOLD WIND
GUSTS AT 35 MPH FOR NOW...BUT A WIND ADV MAY BE NEEDED FOR 2-3
HOUR ACROSS THE WRN ZONES.

UPDATED GRIDS/TXT PRODUCTS HAVE BEEN ISSUED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY AND MONDAY NIGHT...THE PERIOD WILL START OUT WITH THE POTENT
500 MB SHORTWAVE PUSHING OUT OVER THE WESTERN ATLANTIC AS THE
SURFACE LOW PASSES BY RIGHT ALONG THE SC COASTLINE. ANY LINGERING
SHOWER/THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE NORTHEAST
CORNER OF THE FORECAST AREA AND BE ON A DIMINISHING TREND AS MID
LEVEL LAPSE RATES WEAKEN. THE REMAINDER OF THE DAY WILL SEE LOW
STRATUS ACROSS MUCH OF THE AREA...ERODING FROM SOUTHWEST TO
NORTHEAST THROUGH THE AFTERNOON. WE MAY SEE ADDITIONAL SHOWERS...BUT
POPS HAVE BEEN LIMITED TO SLIGHT CHANCE FOR MUCH OF THE DAY AND
EVENTUALLY THE FORECAST GOES DRY BY LATE AFTERNOON. THE STUBBORN
CLOUDS WILL HAVE THE GREATEST AFFECT ON TEMPERATURES. AREAS ACROSS
SOUTHEAST GA WILL LIKELY SCATTER OUT SOONEST AND SEE THE QUICKEST
WARM UP INTO THE UPPER 70S TO NEAR 80. THE TRI-COUNTY WILL BE THE
COOLEST WHERE THE CLOUDS HANG ON THE LONGEST AND WILL TOP OUT IN THE
MID 70S. OVERNIGHT...THE PRIMARY FORECAST PROBLEM WILL BE THE
POTENTIAL FOR LOW STRATUS AND FOG DEVELOPMENT. WITH CONSIDERABLE LOW
LEVEL MOISTURE BEING TRAPPED BENEATH THE NOCTURNAL INVERSION AND
DRYING IN THE MID/UPPER LEVELS...SHOULD BE GOOD FOG CONDITIONS. ONE
SLIGHT LIMITING FACTOR MAY BE ENOUGH LINGERING LOW LEVEL FLOW.
EXPECT A MILD NIGHT WITH LOWS FALLING THE LOW 60S/NEAR 60.

TUESDAY THROUGH WEDNESDAY...UPPER RIDGING ALOFT WILL BUILD IN AS THE
AREA STAYS UNDER THE INFLUENCE OF ATLANTIC HIGH PRESSURE AT THE
SURFACE. WE WILL LIKELY CONTINUE TO SEE A GOOD AMOUNT OF CLOUD COVER
TUESDAY WITH LINGERING LOW LEVEL MOISTURE. SOME MODELS CONTINUE TO
DEVELOP ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE FAR
WESTERN ZONES EACH DAY...BUT A PERUSAL OF MODEL SOUNDINGS SHOWS A
CONSIDERABLE SUBSIDENCE INVERSION UNDER THE RIDGE ALOFT. HAVE KEPT
THE FORECAST DRY TUESDAY BUT CONTINUED THE SMALL SLIVER OF SLIGHT
CHANCES FAR TO THE WEST ON WEDNESDAY DUE TO BETTER SURFACE HEATING.
TEMPS WILL RISE A COUPLE OF DEGREES EACH DAY...TOPPING OUT IN THE
LOW 80S BY WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE UPPER RIDGE WILL HANG ON FOR ONE MORE DAY BEFORE A LARGE SCALE
PATTERN SHIFT OCCURS. A PRONOUNCED LONGWAVE TROUGH WILL SPREAD
ACROSS PRETTY MUCH THE ENTIRE CONTIGUOUS UNITED STATES FRIDAY
THROUGH SUNDAY. A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA
FRIDAY NIGHT WITH DRY CANADIAN HIGH PRESSURE BUILDING IN ITS WAKE.
WE EXPECT DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY
AFTERNOON THROUGH FRIDAY NIGHT...THEN DRIER AND MUCH COOLER WEATHER
FOR THE WEEKEND. HIGHS ON SATURDAY COULD STRUGGLE TO REACH 70
DEGREES AND SATURDAY NIGHT WE COULD SEE SOME UPPER 40S IN SPOTS.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
RA WL OVRSPRD THE TERMINALS THIS EVNG AS LOW PRES REDVLPS OFF THE
SC/GA COAST. THE RISK FOR TSTMS IS INCRG PER GOING LIGHTING DATA
AND RAP INSTABILITY PROFILES. GENERALLY EXPECT IFR/MVFR CONDITIONS
TO DOMINATE THIS EVENING WITHIN THE RAIN WITH LOCALIZED PERIODS OF
LIFR PSBL IN TSTMS...ESP AT KSAV. THE RAIN IS XPCTD TO DEPART KSAV
ROUGHLY BY 04Z AND 07Z AT KCHS...PLUS OR MINUS AN HOUR OR SO.
GUIDANCE IS SIMILAR ON SHOWING LOW STATUS FILLING IN ERLY MON WITH
CIGS DROPPING AS LOW AS LIFR PRIOR TO SUNRISE. CIGS WILL BE SLOW
TO LIFT MON MRNG...BUT ANTICIPATE CONDITIONS RETURNING TO MVFR BY
LATE MRNG/ERLY AFTN.

EXTENDED AVIATION OUTLOOK...MORE SUB VFR CEILINGS AND VISIBILITIES
EXPECTED MONDAY NIGHT AND THEN LESSER CHANCES TUESDAY NIGHT.

&&

.MARINE...
A TIGHTENING SURFACE PRESSURE GRADIENT BETWEEN A RIDGE OF HIGH
PRESSURE CENTERED N/W OF THE WATERS AND A SURFACE WAVE OF LOW
PRESSURE EJECTING ENE FROM THE GULF OF MEXICO WILL SUPPORT
INCREASING ONSHORE FLOW AND BUILDING SEAS THIS EVENING. THEN...
WINDS WILL SHIFT TOWARD THE S/SW AS THE SURFACE LOW PUSHES INTO
THE WATERS OVERNIGHT. HOWEVER...FORECAST CONFIDENCE REMAINS
RATHER LOW DUE TO A WEAKER THAN EXPECTED GRADIENT LATE SUNDAY
AFTERNOON...AN UNCERTAIN GRADIENT RESPONSE AS THE SURFACE LOW
APPROACHES FROM THE NORTHERN GULF TONIGHT AND UNCERTAINTY
REGARDING THE EXACT TRACK OF THE SURFACE LOW. RAISED A SMALL CRAFT
ADVISORY FOR THE GA WATERS BEYOND 20 NM TO ACCOUNT FOR AN ELEVATED
POTENTIAL FOR GUSTS TO 25 KT AND 6 FT SEAS TONIGHT...AND CAPPED
WINDS AT 15-20 KT AND SEAS AT 3-5 FT ELSEWHERE. HOWEVER...GRADIENTS
COULD BECOME TIGHTER THAN EXPECTED SUPPORTING HIGHER WINDS/LARGER
SEAS THAN CURRENTLY FORECAST ACROSS NEARSHORE WATERS TONIGHT.

MONDAY THROUGH FRIDAY...THE LOCAL WATERS WILL BE UNDER THE INFLUENCE
OF ATLANTIC HIGH PRESSURE AND MODERATE ONSHORE FLOW THROUGH MUCH OF
THE WEEK. EXPECT DECENT A DECENT SEABREEZE EACH AFTERNOON ALONG AND
COAST AS LAND AREAS WARM. WINDS WILL BECOME SOUTHERLY THURSDAY NIGHT
AND FRIDAY AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY WINDS/SEAS
MAY DEVELOP AHEAD OF THE FRONT...THEN PERSIST IN ITS WAKE ON
SATURDAY AS WINDS SHIFT TO NNE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR AMZ374.

&&

ST
Hazardous weather outlook, Apr 14, 2:59 AM EST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
359 AM EDT SUN APR 14 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-151030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
359 AM EDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The radar

The Jacksonville radar (KJAX), 102 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
April 14, 9:03 PM EST to 9:05 PM EST
Where
McIntosh County, Darien
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.370, -81.430

Several large tree limbs were reported down across the area. The size of limbs were estimated at least 4 inches in diameter.

Thunderstorm Wind, McIntosh

When
April 14, 9:22 PM EST to 9:24 PM EST
Where
McIntosh County, 4.77 mi NNE of Doboy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.480, -81.240

Several trees were reported down across the southwestern portion of Sapelo Island. One tree fell on a parked car. Damage to numerous aluminum signs.

Thunderstorm Wind, McIntosh

When
April 14, 9:30 PM EST to 9:32 PM EST
Where
McIntosh County, 0.59 mi W of Doboy
Measured
75 kt (86 mph) measured gust
Reported by
Official NWS Observations
Coordinates
31.420, -81.290

An 86 MPH wind gust was measured at the National Estuarine Research system at Sapelo Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446162, 446164, 446165.